Texas, 2020

Hail and Damaging Wind in Texas, July 5, 2020

July 5, 2020 · NWS FWD · 3 events in 3 counties and zones

Strong to severe thunderstorms formed along a quasi-stationary frontal boundary during the afternoon hours. Quarter-sized hail was reported across parts of the Metroplex with a few of these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Strong to severe thunderstorms formed along a quasi-stationary frontal boundary during the afternoon hours. Quarter-sized hail was reported across parts of the Metroplex with a few of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 5, 1:13 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 5, 1:13 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
213 PM CDT Sun Jul 5 2020

.SHORT TERM... /Issued 1251 PM CDT Sun Jul 5 2020/
/Through Monday/

As of noon, a quasi-stationary synoptic frontal zone was draped
roughly from San Angelo to Texarkana. In addition, numerous
convectively-induced outflows exist across the region, resulting
in localized areas of enhanced low-level convergence. The
presence of a couple distinct upstream disturbances along with
90th percentile PWs will continue to result in widely scattered
showers and thunderstorms through the short term portion of the
forecast. With numerous forcing mechanisms and no single
significant boundary to organize convection, PoPs have been kept
to the chance category and broad-bushed across the forecast area.
Overall, am expecting a general lull in precipitation across a
majority of the CWA through the late afternoon and evening with
diurnal destabilization hampered by ample cloud cover and rain-
cooled air from morning activity. However, areas unaffected by
morning convection, mainly our southern and eastern zones, will
have the greatest shot at a storm yet today. Showery precipitation
moving in from the west is shortwave-induced and occurring in a
convectively-overturned environment, and therefore is not expected
to intensify much further than its current extent.

A relative minimum in precipitation should exist this evening and
through some of the overnight period with convection likely
occurring to both the east and west of the forecast area. However,
by daybreak some activity should spread into our western zones
accompanying the upper-level disturbance responsible for its
initiation. Coverage should increase through the rest of the
morning and early afternoon as the shortwave slowly drifts
overhead while PW values climb to near-record values. This will
set the stage for widespread ordinary cell and some multicell
convection throughout the day. PoPs have been increased, although
precise areas of the greatest coverage remain highly uncertain.
Gusty winds, lightning, and heavy downpours will be the main
concern with any activity. However, the downburst potential will
be tempered by slightly cooler surface temperatures with lower
T/Td spreads, along with minimal surface to mid-level theta-e
differences. Some small hail can't be ruled out with more robust
cells. The ample cloud cover and rain-cooled air should hold high
temperatures in the upper 80s and low 90s for most of the forecast
area tomorrow afternoon.

-Stalley

&&

.LONG TERM... /NEW/
/Monday night through the weekend/

The next 7-10 days can basically be split into two parts...the first
few days should continue to be hot and unsettled while late this
week through the early parts of next week should be hot and rain
free.

The synoptic pattern across the southern CONUS early this week will
feature a weak mid level trough over the Gulf Coast states and broad
ridging moving into the Central Plains. This should keep our area
under mean northerly flow aloft through much of the week. Weak
ascent associated with broad mid level troughs will continue to
favor the development of scattered showers and thunderstorms
across the region where smaller scale low level boundaries reside.

The highest precip chances appear to be Monday night through Tuesday
as a surge of sub-tropical air works its way northward from South
Texas, increasing the low level moisture flux across the region.
Since global models struggle to handle QPF in these weak flow
situations, the current forecast leaned heavily on blended guidance
to account for the uncertainty. In general, however, the highest
precip chances remain across the eastern half of the forecast area
where a pool of abnormally high PW values reside. Since the precip
will be largely convective, the showers and storms will be hit or
miss, but capable of producing high quantities of rain in a short
period of time. The severe threat will also be limited due to the
weak deep layer vertical shear, however, an isolated instance of
strong to severe downburst winds is possible.

The baggy trough across the Southeast CONUS will eject east as a
ridge currently over southern Cali noses into the Desert SW and
Southern High Plains in the middle to late parts of this week.
This transition should take a few days, with low chance PoPs
continuing across far East Texas Wednesday and possibly Thursday
afternoon, but by Friday, the strongly subsident ridge should be
fully dominating our weather pattern. Once this occurs, it will
effectively shutoff the precip chances for North and Central Texas
and allow temperatures to begin climbing.

The NAEFS and ECMWF ensemble mean guidance has been in agreement of
the development of a substantial ridge developing across the
Southern Plains next weekend through early next week. This would
drive temperatures up in the days 5-10 range. If the current
forecast remains...DFW can expect its first 100 degree F day of
the year this weekend as well as another round of Heat Advisories
across North Texas this weekend into early next week.

Bonnette

&&

.AVIATION... /Issued 1251 PM CDT Sun Jul 5 2020/
/18z TAFs/

VFR will prevail through the period, with convective chances
being the main concern. Following this morning's activity, am
expecting a lull in TSRA potential through most of the period
until Monday morning. Some rain showers are still possible yet
this afternoon, but convective overturning and ample cloud cover
should inhibit much redevelopment at TAF sites through this
evening. Convection should spread in from the west early tomorrow
morning, while new scattered activity develops out ahead. This
could result in convective impacts at the TAF sites as early as
10-12z, but will become more likely after about 15-16z. The
potential for intermittent TSRA will continue through the rest of
the afternoon, and have shown VCTS at DFW Metroplex airports
during this time window. Waco will likely need a TS group in
subsequent TAFs.

Otherwise, NNE winds should prevail at DFW area airports through
the period, except when interrupted by thunderstorm outflow. Waco
on the other hand is generally expected to stay southerly with
the front remaining stalled just north of the airport. It's not
out of the question that a couple hours of north winds could occur
there, but the potential is quite low and the light speeds of 5
kts or less don't warrant a mention in the TAF at this time.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    76  90  75  90  76 /  30  60  40  40  20
Waco                72  92  75  91  76 /  30  40  40  40  20
Paris               71  86  73  87  73 /  30  60  30  50  30
Denton              74  89  73  89  74 /  30  60  30  40  20
McKinney            73  88  73  89  75 /  30  60  30  40  20
Dallas              77  90  76  90  77 /  30  60  40  40  20
Terrell             74  89  74  89  75 /  30  60  40  50  30
Corsicana           74  90  75  90  75 /  30  50  40  50  20
Temple              73  93  75  94  75 /  20  30  30  30  20
Mineral Wells       73  89  72  89  73 /  60  60  30  30  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

06/26
Hazardous weather outlook, Jul 5, 3:12 PM CST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
412 PM CDT Sun Jul 5 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-061130-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
412 PM CDT Sun Jul 5 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Widely scattered thunderstorms remain possible through this evening.
Gusty winds and lightning will be the main hazards. A few storms may
briefly become severe with quarter size hail and wind gust to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Daily chances of storms will exist through Wednesday. The best rain
chances will be for areas generally near and north of I-20 and east
of I-35. Strong outflow winds, brief heavy rainfall and frequent
lightning will continue to be the main hazards.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 5, 3:05 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
405 PM CDT Sun Jul 5 2020

TXZ119-052130-
Dallas TX-
405 PM CDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DALLAS COUNTY UNTIL 430
PM CDT...

At 404 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sunnyvale, or near Mesquite, moving southeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

 Locations impacted include...
Dallas, Garland, Mesquite, Rowlett, Balch Springs, University Park,
Sachse, Seagoville and Sunnyvale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3289 9652 3268 9652 3264 9666 3286 9678
      3297 9655
TIME...MOT...LOC 2104Z 332DEG 8KT 3283 9662

30

The radar

The Dallas/Ft Worth radar (KFWS), 73 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dallas

When
July 5, 3:23 PM CST
Where
Dallas County, 1.12 mi SW of Rose Hill
Measured
1 in hail
Reported by
NWS Employee
Coordinates
32.841, -96.596

An NWS Employee reported quarter size hail in Garland near Broadway Boulevard and I-30.

Hail, Rockwall

When
July 5, 4:09 PM CST
Where
Rockwall County, 2.07 mi N of McLendon-Chisolm
Measured
1 in hail
Reported by
Public
Coordinates
32.860, -96.420

A report of quarter size hail was received through social media.

Thunderstorm Wind, Tarrant

When
July 5, 4:25 PM CST
Where
Tarrant County, 0.42 mi W of Grapevine to 0.96 mi S of Grapevine
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.929, -97.087

A downburst happened near the Highway 114/121 exchange in Grapevine. Several large tree limbs were knocked down near the movie theater on the south side of the interchange, and a large retail store sustained minor roof damage on the north side of the interchange.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905103, 905105, 905825.